For Women, Painkiller Use May Lead to Hearing Loss

For Women, Painkiller Use May Lead to Hearing Loss

In Hearing Health, Hearing Loss by Dr. Jason Leyendecker

Dr. Jason Leyendecker

Painkillers certainly have their place. Whether for a person recovering from surgery or for someone who has immediate and severe pain, these drugs can provide essential relief. Some painkillers, such as the opioids fentanyl and oxycodone, are highly addictive and should only be taken under a doctor’s guidance for a very short period of time. Despite knowing about these dangerous painkillers, what about everyday over-the-counter drugs such as ibuprofen? 

Many people take these medications for the occasional headache, and others use aspirin, paracetamol, or non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen for chronic pain. We are learning much more about the long-term side effects of these drugs. One recent study exposes the dangers of these over-the-counter painkillers for your hearing. Let’s take a closer look at this study and consider what might be driving this connection between painkillers and hearing loss.

The Study

A recent study has looked specifically at long-term use of these over-the-counter painkillers and asked if they have a relationship with hearing loss. It turns out that two of them do result in higher rates, to a staggering degree. Researchers have calculated that roughly 1 out of every 20 cases of women’s hearing loss, about 5.5 percent, might be due to the use of paracetamol and ibuprofen. Interestingly enough, aspirin was not found to have the same effect. 

How could such a large portion be related to a commonly used substance? The study was not able to identify conclusively that these painkillers cause hearing loss, so we can’t be sure that it wasn’t the underlying health condition causing hearing loss, rather than the painkiller use. The research was conducted by the Massachusetts Eye and Ear Infirmary, Harvard Medical School, Harvard TH Chan School of Public Health, Vanderbilt University, and Brigham and Women’s Hospital, and it was funded by the US National Institutes of Health. 

These esteemed institutions have access to large data sets that provide aggregate results, and their findings were published in the American Journal of Epidemiology. Specifically, they tracked 55,850 women aged 44 to 69 and asked about their painkiller use every two years. They also asked about hearing loss beginning in 2012. With this information in hand, they were able to control for other confounding factors. These other factors included age, ethnic origin, body mass index (BMI), alcohol consumption and smoking, intake of micronutrients in the diet that are linked to hearing, physical activity, and the conditions diabetes, hypertension and tinnitus. By controlling for these factors, they were able to compare people who were quite similar in all regards except the regular use of paracetamol and ibuprofen. Even the use of these drugs twice a week for one year was sufficient to see a higher rate of hearing loss among that group.

Painkillers and the Body

These painkillers are good at reducing inflammation as one way to reduce pain, as well. However, they are doing more than just reducing inflammation of the tissues. These over-the-counter painkillers also can harm the protective tissues that coat the ear canal and inner ear. In some cases, it appears that they can limit blood supply, and a limited blood supply deprives the inner ear of the oxygenated blood that is needed for proper functioning. These drugs might even directly damage the tiny hairlike organelles of the inner ear called stereocilia that are responsible for detecting the vibrations of sound. With these many possible side effects, doctors and specialists wonder if the benefits of these painkillers outweigh the negative side effects. 

If you find yourself taking paracetamol or ibuprofen two times a week or more, you should consult with your doctor to see if there are other solutions to your aches and pains. Perhaps you have an underlying medical issue that is causing the pain in the first place. 

Beyond the necessity to avoid pain, you can also consider your hearing health in the equation whether or not to continue using these over-the-counter medications. Though we don’t know for sure if these drugs are causing hearing loss, there is a strong correlation between the two. 

If you are concerned about your hearing abilities, we’re here to help! Contact us today to schedule an appointment for a hearing consultation.